Texas, 2011

Drought in Texas, December 1 to 31, 2011

December 1 to 31, 2011 · NWS LUB · 23 events in 23 counties and zones

The Drought Index across the South Plains, Rolling Plains and extreme southern Texas Panhandle was reduced thanks to an extremely wet December. The wetter than normal conditions that began in the fall continued into December with one of the wettest Decembers on record.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$5.0 million
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The Drought Index across the South Plains, Rolling Plains and extreme southern Texas Panhandle was reduced thanks to an extremely wet December. The wetter than normal conditions that began in the fall continued into December with one of the wettest Decembers on record. These increased moisture conditions improved the drought. No areas showed D4 (Exceptional) drought across the area. All other areas were further reduced, with much of the area in D3 and D2 (Severe) with D0 (Abnormally Dry) over Hall County.

2011 ended up being one of the driest or the driest year on record for many locations despite ending on a wet note. Several storm systems affected the West Texas region with significant snowfall on the 24th-25th. The areas that experienced record dryness were about 30% of normal for precipitation amounts. Some of these record locations include 4.84 inches at Brownfield (Terry County) and Plains (Yoakum County), 5.23 inches at Tahoka (Lynn County), 5.86 inches at Lubbock (Lubbock County), and 5.87 inches at Levelland (Hockley County). Keetch-Byram Drought Index values had further decreased through the month of December ranging from 300 over the extreme southeastern Texas Panhandle to 600 over the southwestern South Plains.

Agricultural and livestock losses were much lower than seen in previous months. Winter wheat was in fair condition with producers able to turn cattle on it for grazing by the end of December. Livestock producers continued to provide some supplemental feed. Cooler temperatures with significant rain and snowfall resulted in suppressed fire weather activity. The recent precipitation began to boost stock ponds and smaller watering holes while the larger water systems had yet to respond with any notable improvements.

Economic losses due to drought through December since the drought began were estimated near $2.3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 30, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 PM CST WED NOV 30 2011

.AVIATION...
VFR CONDITIONS EXPECTED OVERNIGHT AND DURING THE DAY ON FRIDAY.
STRONG COLD FRONT WILL PASS BOTH TERMINALS AROUND MID-DAY WITH
GUSTY NORTHERLY WINDS AND MUCH COOLER TEMPERATURES. TOWARD
SUNSET...LOW CLOUDS WILL MOVE IN AND RESULT IN LOWERING CIGS/VSBY
IN DZ AND POSSIBLY FZDZ CONDITIONS WITH ICING CONDITIONS A FEW
HUNDRED FEET OFF THE SURFACE INTO THE OVERNIGHT HOURS. RISK FOR
WINTRY MIX WILL CONTINUE WELL INTO FRIDAY.

&&

PREV DISCUSSION... /ISSUED 317 PM CST WED NOV 30 2011/

SHORT TERM...
BENIGN WEATHER WILL PERSIST OVERNIGHT WITH DETERIORATING
CONDITIONS EXPECTED IN THE WAKE OF A STRONG COLD FRONT THURSDAY.

THE UPPER AIR TROUGH NOW SEEN IN VAPOR IMAGERY OVER CALIFORNIA/
NEVADA WILL CONTINUE TO DEEPEN TOWARDS A CLOSED LOW OVER THE DESERT
SOUTHWEST THROUGH THURSDAY. THIS WILL RESULT IN INCREASINGLY VEERED
AND STRENGTHENING SOUTHWESTERLY FLOW ALOFT OVER THE SOUTHERN ROCKIES/
PLAINS. THIS WILL CONTINUE TO SUPPORT A PRE-FRONTAL/LEE TROUGH IN
PROXIMITY TO THE SOUTH PLAINS AND LIGHT SOUTHWESTERLY/DOWNSLOPE
BREEZES...THUS OVERNIGHT TEMPERATURE MINIMA SHOULD BE SOME 5
DEGREES WARMER THAN LAST NIGHT.

THE HIGHLY ANTICIPATED COLD FRONT NOW EDGING INTO THE THE NORTHERN
PLAINS WILL MAKE STEADY SOUTHWARD PROGRESS TONIGHT...AND WILL PUSH
SOUTH ACROSS THE WEST TEXAS SOUTH PLAINS DURING THE DAYLIGHT HOURS
THURSDAY. THE FRONT WILL BRING AN ABRUPT NORTH/NORTHEASTERLY WIND
SHIFT AND INCREASINGLY TIGHT MSLP/TEMPERATURE GRADIENTS ACROSS THE
REGION. IN SPITE OF INCREASING CLOUDS AND THE FRONTAL PASSAGE...
PRECIPITATION CHANCES DO NOT APPEAR TO EXCEED 10 PERCENT UNTIL
AFTER 02/00Z...BEYOND THE SHORT TERM FORECAST PERIOD.

LONG TERM...
THE LONG TERM FORECAST HAS BECOME A LITTLE MORE CLEAR DEPENDING ON
HOW YOU LOOK AT IT. THE NAM CONTINUES TO BE THE OUTLIER WITH
RESPECT TO OTHER MODEL GUIDANCE BEING NOTABLY FASTER AND COOLER.
IN FACT...NO OTHER MODEL SOLUTION CAN BE FOUND THAT EVEN RESEMBLES
THE NAM SOLUTION. EVEN THE ENSEMBLES ARE MUCH CLOSER TO THE
SLOWER AND WARMER SOLUTIONS. THE NAM WILL THEREFORE BE DISCOUNTED
DUE TO ITS SIGNIFICANT DIFFERENCE WITH OTHER MODEL GUIDANCE. THE
COLD FRONT ON THURSDAY WILL BE COMPLETELY THROUGH THE AREA BY 00Z
FRIDAY WITH STRONG CAA OVER THE REGION THURSDAY NIGHT AND EARLY FRIDAY
MORNING. LOW LEVEL MOISTURE WILL MARKEDLY INCREASE ON THURSDAY
NIGHT WITH THIS MOISTURE REMAINING IN PLACE DURING THE DAY FRIDAY.
DEEPER SATURATION WILL OCCUR FRIDAY EVENING IN TIME FOR THE UPPER
LEVEL WAVE TO KICK OUT OVER THE AREA. THE MAIN UPPER LEVEL LIFT
WILL OCCUR FROM LATE FRIDAY NIGHT THROUGH EARLY SATURDAY MORNING.
AT THE SAME TIME...STRONG LOW LEVEL WAA WILL OCCUR WITH A 40KT LOW
LEVEL JET DEVELOPING. VERY STRONG ISENTROPIC ASCENT WILL OCCUR
AROUND THE 290-295K LAYER WITH 40KT OF FLOW. DURING THE DAY ON
FRIDAY THE PRIMARY LIFTING MECHANISM WILL BE FROM WEAKER
ISENTROPIC LIFT THOUGH WITH ONLY 15-25KT OF FLOW AROUND THE
285-290K LAYER. FRONTOGENESIS WILL SLOPE BACK FROM EAST TO WEST ON
FRIDAY MAINLY ON THE CAPROCK. MID LEVEL FRONTOGENESIS COMES INTO
THE AREA EARLY SATURDAY WITH THE UPPER LEVEL LIFT AND STRONGER
VALUES IN THE SOUTHWESTERN PANHANDLE. WITH THE MID LEVEL
FRONTOGENESIS WILL ALSO BE NEAR SATURATION OVER THE ENTIRE COLUMN. AT
THIS TIME...THERE WILL BE HIGHER PROBABILITIES FOR FREEZING RAIN
THAN FOR FREEZING DRIZZLE FOR THE NORTHWEST ZONES. THE STRONG WARM
PUSH FROM THE WAA WILL CHANGE THE FREEZING PRECIPITATION TO MOSTLY
RAIN ON FRIDAY NIGHT. GENERALLY...THERE WILL BE MOSTLY WIDESPREAD
FZDZ DURING THE DAY FRIDAY CHANGING TO RAIN FOR EASTERN AREAS
DURING THE AFTERNOON...THEN CENTRAL AREAS DURING THE EVENING. THE
NORTHWEST WILL REMAIN UNDER THE FREEZING PRECIP/RAIN MIX FOR THE
DURATION OF THE EVENT. DESPITE THE LIFT INTERACTING WITH A
SATURATED DENDRITIC LAYER THE SURFACE TEMPERATURES WILL BE TOO
WARM FOR SNOWFALL. THE ONLY EXCEPTION WILL BE IN THE SOUTHWESTERN
PANHANDLE WHERE SURFACE TEMPERATURES MAY BE COLD ENOUGH FOR
FREEZING PRECIPITATION THROUGH SATURDAY. THIS AREA WILL BE HARD
PRESSED TO SEE SIGNIFICANT ICE ACCUMULATIONS GIVEN THE LIGHT
PRECIPITATION NATURE EXPECTED. HOWEVER...THE FREEZING DRIZZLE
WILL CREATE ENOUGH OF AN IMPACT TO LIKELY WARRANT FUTURE
ADVISORIES.

ON SATURDAY AFTERNOON...THE MODELS ARE VERY AGGRESSIVE IN
ISENTROPIC DOWNGLIDE LEADING TO WARMER TEMPERATURES THAN
PREVIOUSLY ANTICIPATED. ON MONDAY...MODELS HAVE COME INTO AN
AGREEMENT BRINGING A POSITIVELY TILTED TROUGH OVER THE AREA WITH
LIGHT PRECIP AMOUNTS. SATURATED PROFILES AND A COLD PUSH ON MONDAY
WILL LEAD TO ANY PRECIPITATION AS SNOWFALL THOUGH IS EXPECTED TO
BE LIGHT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        28  41  21  32  31 /   0  10  30  50  70
TULIA         29  44  25  33  32 /   0  10  20  40  70
PLAINVIEW     30  47  27  34  32 /   0  10  20  50  70
LEVELLAND     30  50  27  35  32 /   0  10  30  50  70
LUBBOCK       31  51  28  35  34 /   0  10  30  50  70
DENVER CITY   31  52  27  37  34 /   0  10  30  50  70
BROWNFIELD    32  52  28  36  34 /   0  10  30  50  70
CHILDRESS     31  53  30  36  35 /   0  10  20  40  70
SPUR          32  55  30  37  35 /   0  10  30  50  70
ASPERMONT     34  59  31  41  37 /   0  10  30  50  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Nov 30, 6:07 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
607 AM CST WED NOV 30 2011

TXZ021>044-011215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
607 AM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT AND STORM SYSTEM WILL BRING A THREAT OF
ACCUMULATING WINTRY PRECIPITATION TO MUCH OF THE OUTLOOK AREA
BEGINNING THURSDAY NIGHT AND LASTING THROUGH SATURDAY. THERE IS
IMPROVING CONFIDENCE THAT A LAYER OF WARM AIR ALOFT WILL DEEPEN
FRIDAY THROUGH SATURDAY RESULTING IN MORE RAIN THAN WINTRY
PRECIPITATION...HOWEVER ANY FREEZING DRIZZLE OR FREEZING RAIN
THAT FALLS PRIOR TO THIS TRANSITION TO ALL RAIN WILL HAVE THE
POTENTIAL TO DEPOSIT A THIN GLAZE OF ICE ON EXPOSED SURFACES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Bailey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353178, 353179, 353180, 353181, 353182, 353183, 353184, 353185, 353186, 353187, 353188, 353189, 353190, 353191, 353192, 353193, 353194, 353195, 353196, 353197, 353198, 353199, 353200.